Nebraska, 2021

High Wind in Nebraska, December 15, 2021

December 15, 2021 · NWS FSD · 2 events in 2 counties and zones

An unprecedented storm system lifted across the central Plains from December 15 into the early hours of December 16. Kinematic fields were at the top of the climatological distributions, leading to extreme wind shear in the lowest levels.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An unprecedented storm system lifted across the central Plains from December 15 into the early hours of December 16. Kinematic fields were at the top of the climatological distributions, leading to extreme wind shear in the lowest levels. Ahead of the system, record high temperatures with surface dew point values into the 50s and lower 60s surged toward northwest Iowa and resulted in instability not typically found in December.

A serial derecho developed across Nebraska and Kansas during the early afternoon and raced to the northeast toward Iowa and Minnesota, with widespread damaging wind and a few tornadoes.

As the cold front swung through the area behind the convective line, 60 to 75 mph winds aloft were mixed to the surface and resulted in a few synoptic wind gusts up to hurricane force. Some light wintry precipitation also fell during the transition toward the much colder air, which led to flash freezing as temperatures fell as much as 40 degrees during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 15, 5:36 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 15, 5:36 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
536 PM CST Wed Dec 15 2021

.SHORT TERM...(This Evening through early Thursday Morning)
Issued at 248 PM CST Wed Dec 15 2021

A SIGNIFICANT AND RARE EVENT FOR MID DECEMBER REMAINS ON TRACK

Let's jump right into it shall we? Early afternoon satellite imagery
showing an ACCAS field moving northeastwards into the area, and is a
great indicator of the mid-level instability that we currently have
in place across the region. Also on satellite, the leading edge of
the surface low can clearly be seen as it is lighting up a line of
showers and thunderstorms across south-central Nebraska as of ~1:15
PM. Expect this line to reach the Sioux City area right around 4 PM,
which will continue tracking northeastwards towards south central
Minnesota by around 6 PM.

With around 1000 J/kg of CAPE to work with, 50-80 knots of shear,
and 200-300 (m^2 s^-2) of ESRH, a line of thunderstorms currently
over central Nebraska are expected with embedded tornadoes possible.
Have collaborated and issued a tornado watch, and includes areas
along a line from Ponca, NE & Sioux City, IA out towards Jackson, MN
and Spencer, IA. While tornadoes are possible, the more confident
threat is for strong damaging winds as strong as 70 to 80 mph.
Severe Thunderstorm Warnings and Tornado Warning have already been
issued across central Nebraska, so please take these storms and
their warnings seriously.

For areas west of the main line of storms, showers and thunderstorms
are possible for the remaining afternoon hours before the inverted
trough reaches the area bringing cooler air along with it. This will
bring a changeover from rain to a wintry mix, where an hour or two
of rain/freezing rain/snow will be possible, before the switch all
to snow takes place as we head into the evening hours. The other
thing to watch this afternoon is the strong synoptically driven wind
gusts, which will begin to impact areas along the MO River Valley by
later this afternoon.

For the evening hours, the non-convective related winds will
continue to strengthen as the surface low and mid-level low move
across the area, with the southern periphery mixing down 60 to 80
knot winds. This will result in fairly widespread 60 to 70 mph wind
gusts down at the surface, with advisory level winds lingering
around past midnight. Might need to issue a wind advisory after the
high wind warning expires at 3 AM, but will hold off for now to
avoid confusion.

Winter weather wise, the transition to snow will continue to take
place during the evening hours, though no ice accumulations are
expected. Snowfall amounts have been increased slightly on the
backside of the low as some frontogenesis will likely lead to some
banding to take place, but again as this system is moving so quickly
snowfall accumulations will overall remain light, though a couple
locations could pick up a quick 1 to 2 inches. Due to the falling
snow and HREF probabilities showing a quick moving area of around 1
inch per hour snowfall rates very likely leading to reduced
visibilities, have expanded the Winter Weather Advisory to increase
awareness of this threat. The other threat tonight will be a flash
freeze event with all of this snowmelt and rainfall, so be vigilant
if you're traveling tonight.

.LONG TERM...(Thursday Morning through Wednesday)
Issued at 248 PM CST Wed Dec 15 2021

Thursday will likely remain a little breezy with seasonal
temperatures, with our next chance for light snow occurring on
Friday for areas along and north of the Highway 14 corridor. With
severe convection knocking on our southern counties, long term
discussion is ended early to focus on the current threats.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 536 PM CST Wed Dec 15 2021

Showers and scattered thunderstorms are moving their way through the
area, with the line of strong/severe thunderstorms currently in
central Iowa and moving into south-central Minnesota. Locations well
west of I-29 have switched over to snow, with the rest of the rain
switching over to snow throughout the evening hours. Strong winds
will be ramping up throughout the evenings hours, with widespread 50-
70 mph winds expected before winding down slowly after midnight.
IFR/LIFR cigs and visby's will remain likely through midnight,
turning MVFR for a couple hours before becoming VFR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until midnight CST tonight for SDZ050-063>071.

     Winter Weather Advisory until 3 AM CST Thursday for SDZ038>040-
     050-052>060-063-064.

     High Wind Warning until 3 AM CST Thursday for SDZ038>040-052>062.

MN...Winter Weather Advisory until 3 AM CST Thursday for MNZ071-072.

     High Wind Warning until 3 AM CST Thursday for MNZ071-072-080-081-
     089-090-097-098.

IA...High Wind Warning until midnight CST tonight for IAZ001>003-
     012>014-020>022-031-032.

NE...High Wind Warning until midnight CST tonight for NEZ013-014.

&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...APT
Hazardous weather outlook, Dec 15, 4:17 AM CST, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 AM CST Wed Dec 15 2021

MNZ071-SDZ038>040-050-052>066-068-069-161030-
Lincoln-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-
Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
417 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Dense fog in areas along and east of I-29 is expected to continue
through late morning. If traveling, be sure to slow down,
increase your following distance, and use your low beam
headlights.

Expect very strong winds to prevail this afternoon and evening,
with gusts as high as 60 to 70 mp at times. Wind direction will
initially be from the south-southwest, turning westerly late this
afternoon.

Otherwise, look for temperatures to quickly plummet below
freezing later this evening, resulting in a transition to snow.
Strong winds during this time will also continue to linger,
causing reduced visibilities to become common. While
central/south-central SD stands the best chance of seeing any
accumulations, could see snow fall as far east as I-29. Lastly,
may also see a flash freeze occur across portions of our area,
resulting in slippery travel conditions through the overnight
period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ067-070-071-161030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Lincoln-Union-
417 AM CST Wed Dec 15 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Dense fog in areas along and east of I-29 is expected to continue
through late morning. If traveling, be sure to slow down,
increase your following distance, and use your low beam
headlights.

Expect very strong winds to prevail this afternoon and evening,
with gusts as high as 60 to 70 mp at times. Wind direction will
initially be from the south-southwest, turning westerly late this
afternoon. In addition to the overall windy conditions, there is
also a chance for strong to severe thunderstorms across portions
of NW Iowa and SW Minnesota during the late afternoon and early
evening. Damaging winds would be the primary hazard with storms,
but isolated tornadoes are also possible.

Otherwise, look for temperatures to quickly plummet below
freezing later this evening, resulting in a transition to snow.
May also see a flash freeze occur across portions of our area,
resulting in slippery travel conditions through the overnight
period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 15, 5:43 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     3 WNW SPENCER           43.17N 95.20W
12/15/2021  M54 MPH          CLAY               IA   ASOS

&&

PS
Local storm report, Dec 15, 6:52 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     2 SSE SUTHERLAND        42.95N 95.49W
12/15/2021                   O'BRIEN            IA   PUBLIC

            DESTROYED BUILDING BLOCKING HIGHWAY 10 SOUTH
            OF SUTHERLAND. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Dec 15, 6:55 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     AURELIA                 42.71N 95.44W
12/15/2021                   CHEROKEE           IA   PUBLIC

            SILO DAMAGED, TREES DOWN AND SHEET METAL
            FROM BUILDINGS ON ROAD. POWER OUT IN TOWN.
            TIME ESTIMATED FROM RADAR.

&&
Local storm report, Dec 15, 7:00 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     8 WSW MILFORD           43.29N 95.31W
12/15/2021  E60 MPH          DICKINSON          IA   EMERGENCY MNGR

&&
Local storm report, Dec 15, 7:12 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     4 ENE SERGEANT BLUFF    42.43N 96.29W
12/15/2021                   WOODBURY           IA   PUBLIC

            DAMAGE TO BUILDING.

&&
Local storm report, Dec 15, 7:14 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     HORNICK                 42.23N 96.10W
12/15/2021                   WOODBURY           IA   EMERGENCY MNGR

            OVERTURNED PROPANE TANKS. TIME ESTIMATED
            FROM RADAR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Dixon

When
December 15, 7:15 PM CST to 8:35 PM CST
Where
Dixon forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Sustained winds intermittently reached 40 to 45 mph during the evening at the nearby Wayne Municipal Airport (KLCG).

High Wind, Dakota

When
December 15, 8:20 PM CST to 10:20 PM CST
Where
Dakota forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 45 mph during the evening, with a peak wind gust of 67 mph at the nearby Sioux Gateway Airport (KSUX).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093874, 1093867.